Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 43, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 14, 2004, 4:30 AM PDT for Riverside County, California. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2004, 4:30 AM PDT (11:30 UTC)
- Expired
- Aug 14, 2004, 6:00 AM PDT
- In force
- 90 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 99 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 11.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 141134
FFWSGX
CAC065-141300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 AM PDT SAT AUG 14 2004
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
THIS INCLUDES THE CITIES OF...PALM SPRINGS...PALM DESERT...
CATHEDRAL CITY
THIS ALSO INCLUDES THE VERBANIA BURN AREA ON THE NORTH SLOPES
OF THE SAN JACINTO MOUNTAINS
* UNTIL 600 AM PDT
* AT 425 AM PDT...A THUNDERSTORM WITH RAIN RATES GREATER THAN ONE
INCH PER HOUR WAS OVER CATHEDRAL CITY. ANOTHER THUNDERSTORM WITH
VERY HEAVY RAIN WAS OVER THE VERBANIA BURN AREA...OR ABOUT 10
MILES WEST OF PALM SPRINGS. BOTH THUNDERSTORMS WERE NEARLY
STATIONARY AND WILL PRODUCE FLASH FLOODING.
* THE THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE CONTINUE
TO BE NEAR CATHEDRAL CITY AT 500 AM PDT
RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.
MOTORISTS SHOULD NOT DRIVE ON ROADS COVERED BY WATER. IF THREATENED
BY FLASH FLOODING...EVACUATE TO HIGHER GROUND.
LAT...LON 3401 11673 3382 11678 3370 11663 3373 11631
3397 11624
$$
MAXWELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:00 AM PDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 14, 2:00 AM PDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO 200 AM PDT SAT AUG 14 2004 .SYNOPSIS...WITH MONSOONAL MOISTURE AND INSTABILITY...SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN OVER THE MOUNTAINS AND DESERTS TODAY WITH A FEW POSSIBLY OCCURRING WEST OF THE MOUNTAINS. A FLASH FLOOD WATCH WILL BE IN EFFECT THROUGH 700 PM TONIGHT. THE BURN AREAS IN THE MOUNTAINS WILL BE THE MOST VULNERABLE TO FLASH FLOODING. HAIL AND STRONG GUSTY WINDS WILL ALSO BE POSSIBLE WITH THUNDERSTORMS. THE MOISTURE ALOFT WILL DECREASE SOME SUNDAY DUE TO MORE WEST FLOW...SO ONLY A SLIGHT CHANCE OF MOUNTAIN THUNDERSTORMS WILL OCCUR. THE THUNDERSTORM THREAT WILL END MONDAY. COASTAL NIGHT AND MORNING LOW CLOUDS AND FOG WILL CONTINUE THROUGH NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. A REMNANT OF AN OUTFLOW BOUNDARY WAS PRODUCING TSTORMS OVER E RIVERSIDE/SE SAN BERNARDINO COUNTIES AT NIGHT. THUS...WE WILL BE UNDER AT LEAST SOME THREAT OF TSTORMS EVEN FIRST THING IN THE MORNING. THE BIGGEST THREAT WILL BE BETWEEN ABOUT 10 AM AND 5 PM DUE TO DAYTIME HEATING. A FLASH FLOOD WATCH IS NEEDED DUE TO 60+ RH VALUES AT 700 MB...LIGHT WINDS ALOFT...HIGH CAPE/INSTABILITY VALUES AND INTERACTIONS WITH OUTFLOW FROM CONVECTION TO THE EAST. HIGHEST THREATS OF FLASH FLOODING WILL AGAIN BE IN THE BURN AREAS IN THE MTNS OF SAN DIEGO/SAN BERNARDINO COUNTIES. SOME DRYING AT/ABOVE 500 MB WILL INCREASE OUR THREAT OF HAIL AND GUSTY WINDS OVER THE MTNS/DESERTS. TSTORMS WEST OF THE MTNS WILL PROBABLY BE LESS PROMINENT THAN ON FRIDAY MORNING...BUT GIVEN SOME EAST FLOW AT 700 MB...A FEW COULD DRIFT WEST INTO THE VALLEYS OR EVEN FORM WEST OF THE MTNS. I HAVE ADDED A SLIGHT CHANCE OF TSTORMS TO THE MTNS SUNDAY. WITH LESS INSTABILITY AND MOISTURE...WE WILL NOT BE AS LIKELY TO HAVE A THREAT OF FLOODING THOUGH. TEMPS WILL NOT CHANGE A WHOLE LOT AS WEAK HIGH PRESSURE COVERS OVER THE AREA FOR MOST OF NEXT WEEK...THOUGH WE WILL PROBABLY SEE A SLIGHT PEAK IN TEMPS AROUND MID-WEEK. THE RH GRADIENT WILL BE RATHER SHARP JUST TO OUR EAST...BUT FOR NOW I WILL HAVE THE FORECAST BE FREE OF TSTORMS STARTING MONDAY. .SGX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 700 PM FOR MTNS/DESERTS...SEE LAXFFASGX. && MAXWELL
Hazardous weather outlook, Aug 14, 4:05 AM PDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 405 AM PDT SAT AUG 14 2004 CAZ048-050-151300- SAN BERNARDINO COUNTY AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 245 AM PDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE AND THE SAN DIEGO COUNTY VALLEYS. .DAY ONE... TODAY THROUGH TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. BRIEF HEAVY RAINS COULD PRODUCE MUD FLOWS IN THE BURN AREAS. CLOUD-TO-GROUND LIGHTNING WILL BE A THREAT WITH THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED. CAZ055-056-058-060>062-151300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND YUCCA VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 405 AM PDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. FLASH FLOOD WATCH UNTIL 700 PM. FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING FOR THE COACHELLA VALLEY UNTIL 600 AM. THUNDERSTORMS WITH HEAVY RAINS WILL OCCUR AT TIMES WITH THE CHANCE OF FLASH FLOODING. MUD SLIDES AND ROCK SLIDES WILL BE POSSIBLE IN BURN AREAS. CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS. IN ADDITION...HAIL AND STRONG GUSTY WINDS WILL BE POSSIBLE WITH THUNDERSTORMS. SKYWARN ACTIVATION WILL BE NEEDED TODAY. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS SUNDAY AFTERNOON AS MOISTURE ALOFT BEGINS TO DECREASE. DRIER SOUTHWEST FLOW ALOFT WILL DEVELOP BY MONDAY...SO NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH FRIDAY. MAXWELL
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 11:45 AM PDT | Flash Flood Warning | SGX | San Bernardino | 75 min |
| Aug 14, 12:42 PM PDT | Tornado Warning | SGX | San Bernardino | 33 min |
| Aug 14, 12:45 PM PDT | Flash Flood Warning | SGX | San Diego | 75 min |
| Aug 14, 1:00 PM PDT | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Aug 14, 1:15 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 105 min |
| Aug 14, 3:20 PM PDT | Flash Flood Warning | SGX | San Bernardino | 70 min |
| Aug 14, 3:40 PM PDT | Flash Flood Warning | SGX | San Diego | 80 min |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.